Hail, Brooke
- When
- June 14, 2:07 PM EST
- Where
- Brooke County, 0.53 mi W of Colliers
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.370, -80.540
One inch hail observed.
Severe storms developed along an approaching front on Monday, June 14th. Strong shear (60kts in the 0-6km layer), moderate instability (CAPE of 1000-1500 J/kg), and dry mid-level air helped produce strong downdrafts and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Severe storms developed along an approaching front on Monday, June 14th. Strong shear (60kts in the 0-6km layer), moderate instability (CAPE of 1000-1500 J/kg), and dry mid-level air helped produce strong downdrafts and hail.
An isolated supercell developed ahead of an advancing boundary and quickly spun up a tornado near Pleasant Valley, WV.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 11:34 AM EST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1234 PM EDT Mon Jun 14 2021 .SYNOPSIS... Thunderstorms, some strong to severe, are expected again today as a cold front sinks across the area. Another crossing disturbance will maintain lower shower and thunderstorm chances Tuesday. High pressure will then provide dry and cooler weather for Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... Events are moving a couple hours more quickly than previous anticipated. A Severe Thunderstorm Watch has already been issued for most of the CWA. Storms are already firing ahead of a mid-level shortwave, which will dig from the Great Lakes to the Central Appalachians tonight. This will be preceded by a weak surface boundary, sinking from north to south, where storms are already firing. While instability is less than yesterday due to warm air aloft hindering lapse rates, there is still 1000-1500 J/kg of MLCAPE to work with. In combination with 50-60 knots of 0-6km shear and dry mid-level air, there is still plenty of potential from damaging wind gusts from either isolated cells producing downbursts, or from storms congealing into a line/QLCS with time. Hail is expected to be a lesser threat from what few isolated cells there are. The overall tornado threat is low, outside of an eventual isolated threat from balanced/slightly shear dominant areas of any eventual QLCS. PoPs were constructed to follow convection south, but they may need to be sped up slightly in any future updates. Expect most of the activity to slide south and east of the region between 00Z and 02Z this evening, with a generally quiet overnight period expected with the loss of instability and the passage of the front. A slightly cooler Tuesday morning is expected. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Another shortwave rotating through the main northeast CONUS trough will fire off a few showers and thunderstorms on Tuesday. Coverage will be more sporadic with less upper support, and severe weather is not expected as instability and shear will be more subdued. Activity will end Tuesday evening as the shortwave departs. Surface high pressure digging into the Great Lakes will then spread its influence over our area, bringing dry and cooler weather through Wednesday night. Low temperatures in the 40s will make a return appearance. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Dry weather will continue through at least Thursday night as the high remains in control. The next shortwave trough is then expected to advance from the Upper Midwest, with shower and thunderstorm chances returning late Friday and into Saturday as it approaches and crosses the region. Low, shortwave-dependent shower chances will then continue into Monday, with seasonable temperatures overall. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... VFR is expected throughout much of the day, until a building cu field this afternoon with thunderstorms that develop nw of BVI around 18z. These storms will generally move sely through the early evening hours and could result in damaging wind and hail at the surface. After rain and storms, terminals will struggle to improve with plenty of moisture lingering. .Outlook... Periodic rain chances from passing shortwaves within a developing eastern U.S. trough may also create intermittent restrictions through Tuesday. VFR under high pressure is expected mid-week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1221 PM EDT Mon Jun 14 2021 OHZ039>041-049-050-058-059-068-069-PAZ008-009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>512-151630- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont- Noble-Monroe-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1221 PM EDT Mon Jun 14 2021 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057-PAZ007-WVZ513-514-151630- Coshocton-Muskingum-Mercer-Western Tucker-Eastern Tucker- 1221 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible this afternoon and early evening. The main hazard is expected to be damaging wind, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Pittsburgh PA 226 PM EDT Mon Jun 14 2021 OHZ040-049-050-WVZ001-002-141900- Jefferson-Harrison-Carroll-Brooke-Hancock- 226 PM EDT Mon Jun 14 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN HARRISON...CENTRAL JEFFERSON...SOUTHEASTERN CARROLL...BROOKE AND HANCOCK COUNTIES... At 225 PM EDT, a strong thunderstorm was located 10 miles northwest of Wintersville, or 13 miles northwest of Steubenville, moving east at 35 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Weirton... Steubenville... Toronto... Wintersville... Mingo Junction... Follansbee... New Cumberland... Bergholz... Amsterdam... Brilliant... Richmond... New Alexandria... LAT...LON 4046 8101 4058 8091 4046 8052 4027 8063 TIME...MOT...LOC 1825Z 288DEG 30KT 4048 8086
Special Weather Statement National Weather Service Pittsburgh PA 228 PM EDT Mon Jun 14 2021 PAZ014-141900- Butler- 228 PM EDT Mon Jun 14 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHERN BUTLER COUNTY... At 228 PM EDT, a strong thunderstorm was located near Slippery Rock, or 8 miles southeast of Grove City, moving east at 35 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Shanor-Northvue... Slippery Rock... Chicora... Bruin... West Liberty... Petrolia... Karns City... Fairview... West Sunbury... Hooker... This includes Interstate 79 in Pennsylvania near mile marker 105. LAT...LON 4102 8014 4111 8005 4109 7969 4087 7975 TIME...MOT...LOC 1828Z 278DEG 31KT 4104 8001
Special Weather Statement
National Weather Service Pittsburgh PA
253 PM EDT Mon Jun 14 2021
PAZ014-022-141930-
Armstrong-Butler-
253 PM EDT Mon Jun 14 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN BUTLER AND WEST CENTRAL ARMSTRONG
COUNTIES...
At 253 PM EDT, a strong thunderstorm was located near Mars, or 9
miles south of Butler, moving northeast at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Butler... Ford City...
Meadowood... Oak Hills...
Sarver... Evans City...
Saxonburg... Nixon...
East Butler... Manorville...
Callery... Ford Cliff...
LAT...LON 4067 7991 4067 7992 4075 8009 4089 7980
4077 7948
TIME...MOT...LOC 1853Z 244DEG 28KT 4073 7993Special Weather Statement National Weather Service Pittsburgh PA 254 PM EDT Mon Jun 14 2021 OHZ050-PAZ029-WVZ001-002-141930- Jefferson-Washington-Brooke-Hancock- 254 PM EDT Mon Jun 14 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT EAST CENTRAL JEFFERSON...NORTHWESTERN WASHINGTON...BROOKE AND HANCOCK COUNTIES... At 254 PM EDT, a strong thunderstorm was located near Follansbee, or near Weirton, moving east at 45 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... McMurray... Weirton... Steubenville... Washington... Canonsburg... Wellsburg... Avella... Cecil-Bishop... Toronto... Wintersville... Mingo Junction... Follansbee... This includes the following highways... Interstate 70 in Pennsylvania between mile markers 12 and 19. Interstate 79 in Pennsylvania between mile markers 36 and 50. LAT...LON 4035 8073 4044 8062 4029 8006 4012 8029 TIME...MOT...LOC 1854Z 291DEG 40KT 4036 8054
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Mon Jun 14 2021
PAZ021-029-141930-
Washington-Allegheny-
257 PM EDT Mon Jun 14 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN WASHINGTON AND SOUTHERN ALLEGHENY
COUNTIES...
At 257 PM EDT, a strong thunderstorm was located over Bridgeville, or
near Mount Lebanon, moving east at 45 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... Monroeville...
McMurray... McKeesport...
Gastonville... West Mifflin...
North Side Pittsburgh... Baldwin...
Upper St. Clair... Scott Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 51 and 66.
Interstate 376 in Pennsylvania between mile markers 58 and 77.
LAT...LON 4036 8032 4051 8014 4040 7976 4021 7985
4028 8002
TIME...MOT...LOC 1857Z 291DEG 40KT 4038 8013Special Weather Statement National Weather Service Pittsburgh PA 303 PM EDT Mon Jun 14 2021 PAZ014-015-022-023-141930- Armstrong-Butler-Clarion-Indiana- 303 PM EDT Mon Jun 14 2021 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT EASTERN BUTLER...NORTH CENTRAL INDIANA...CENTRAL ARMSTRONG AND SOUTH CENTRAL CLARION COUNTIES... At 303 PM EDT, a strong thunderstorm was located near Kittanning, moving east at 40 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Kittanning... West Kittanning... East Brady... Rural Valley... Worthington... Dayton... West Hills... Manorville... Applewold... Atwood... Smicksburg... Templeton... LAT...LON 4087 7974 4100 7960 4087 7905 4071 7934 TIME...MOT...LOC 1903Z 291DEG 35KT 4089 7959
The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
One inch hail observed.
Trained spotter reported a large branch and tree limbs down east of Moundsville.
A large number of trees reported down.
A trained spotter reported quarter sized hail.
Initial damage began just west of Interstate 79, and intensified |briefly after crossing the Interstate. The most concentrated |damage along the convergent debris path was found along Stoney |Road, where numerous trees were uprooted or snapped, and a well- |constructed garage lost shingles. A large tree in this area was |blown onto a house, where an inhabiatant sustained injuries. The |tornado continued along the valley and slowly weakened, continuing|to uproot trees.
Given the wet soil from prior rain, maximum wind speed was |estimated on the lower end of what would be consistent with the |nature and scope of the observed damage.
Quarter sized hail reported by a spotter.
Trained spotter reported quarter sized hail.
Widespread tree damage in Fairmont.
Numerous trees and power lines down. Most of the town is without power.
Numerous trees down.
Trained spotter reported quarter sized hail.
Tree across Route 72 north of Parsons.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyThe tornado archive for West Virginia, 2021Warnings in West Virginia, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961054, 961059, 961060, 961055, 966484, 961056, 961057, 961061, 961062, 961063, 961058, 961064.